Texas, 2023

Drought in Texas, May 1 to 31, 2023

May 1 to 31, 2023 · NWS OUN · 1 event in 1 county or zone

Despite multiple rounds of heavy rainfall across portions of the area, severe to exceptional drought conditions persisted across the eastern Texas Caprock into portions of western-north Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite multiple rounds of heavy rainfall across portions of the area, severe to exceptional drought conditions persisted across the eastern Texas Caprock into portions of western-north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 10:00 PM CST, 2 hours earlier.

Area forecast discussion, Apr 30, 10:00 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Norman OK
1100 PM CDT Sun Apr 30 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 414 PM CDT Sun Apr 30 2023

Weak CAA and mostly clear skies will cause temperatures to fall
into the mid/upper 30's across north-central Oklahoma by early
Monday morning. There is a slight chance of patchy frost for parts
of Grant, Kay, Garfield, and Noble Counties near sunrise as a few
models suggest near-freezing temperatures. However, relative humidity
values appear to be insufficient for frost formation. We opted to
not issue a Frost Advisory for the reasons mentioned above. Some
mid- to high- level clouds expected to increase for areas generally
south of I-40 tonight. This, along with weaker CAA will keep tonight's
lows mainly in the 40s.

Tomorrow will be another pleasant day with highs in the 60s/70s
and light winds as the surface ridge expands farther south. Overnight
cloud-cover, which will be concentrated across southwest OK and
western north Texas, should diminish making way for mostly sunny
skies.

Thompson

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 414 PM CDT Sun Apr 30 2023

The omega block pattern continues into at least middle of the
week - a strong upper low drifting slowly east of the Great Lakes
region, a weak ridge along the Rockies, and another strong low
spinning off the California coast. Mid/high clouds increase from
southwest to northeast beginning Monday night into Tuesday and
Wednesday as the west coast system transfers Pacific moisture into
the southern plains. Meanwhile, the surface high gradually shifts
southeast towards the Tennessee River Valley, and as this occurs,
low-level flow veers to the south by Wednesday allowing dew point
temperatures to increase in to the mid-50's across western north
Texas as early as Tuesday afternoon.

An approaching shortwave is prog'd to reach the Texas panhandle on
Tuesday afternoon and a few elevated showers/thunderstorms are
possible over western north Texas near the H850 warm front. Some
models show a strong cap and lack of moisture, however, so chances
are relatively low for now. With weak mid-level flow, this shortwave
progresses slowly and showers/storm chances expand towards I-35 into
Wednesday morning. Guidance suggests that a dryline takes shape over
the Texas panhandle Wednesday afternoon, though any diurnal convection
should stay west of our area. A few showers/storms could exit the
high plains and cross into north-central Oklahoma on Wednesday night.

Strong low-level WAA begins late Wednesday and much warmer temperatures
will be felt Thursday with surface dewpoints rising into the low
60's. A jet streak is expected to lift across west Texas and push the
dryline into W/SW Oklahoma and western north Texas on Thursday afternoon.
There is a chance thunderstorms, some severe, could develop along the
dryline late Thursday. Both the GFS/ECMWF show low SBCIN near the dryline,
and there appears to be plenty of shear for all severe hazards.

Warm temperatures are forecast to continue into the weekend with
shower/storm chances returning on Saturday.

Thompson

&&

.AVIATION...
(06Z TAFS)
Issued at 1100 PM CDT Sun Apr 30 2023

A few mid clouds will move over the area during the forecast
period, and VFR conditions will persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  44  69  47  74 /   0   0   0   0
Hobart OK         45  73  46  76 /   0   0   0  10
Wichita Falls TX  49  75  50  79 /   0   0   0  10
Gage OK           41  73  45  74 /   0   0   0   0
Ponca City OK     37  69  41  73 /   0   0   0   0
Durant OK         48  71  48  77 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....01
AVIATION...26
Hazardous weather outlook, Apr 30, 4:01 PM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
501 PM CDT Sun Apr 30 2023

OKZ004>048-050>052-TXZ083>090-012215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
501 PM CDT Sun Apr 30 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Isolated thunderstorms are possible late Tuesday across western
Oklahoma and western north Texas with low storm chances extending
into Wednesday. There is the potential for severe thunderstorms
on Thursday for much of the area.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Hardeman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101136.